acetaminophen tylenolThe Food and Drug Administration has announced it is taking steps to limit the amount of acetaminophen in prescription drugs, and to require boxed warnings on all prescription products that contain it, regardless of its dosage.

Acetaminophen, a widely used pain- and fever-reducing drug, can cause severe liver injury if taken in excess, the agency reminds. It also carries the risk of allergic reactions such as swelling of the face, mouth, and throat, difficulty breathing, itching, and rash."Overdoses from prescription products containing acetaminophen account for nearly half of all cases of acetaminophen-related liver failure in the U.S., many of which result in liver transplant or death," Sandra Kweder, deputy director of the FDA's Office of New Drugs, said in a statement.

Most of the cases of acute liver injury occurred in patients who took more than the prescribed dose of acetaminophen in a 24-hour period, took more than one acetaminophen-containing product at the same time, or drank alcohol while taking the drug, the agency reported.

To reduce the potential for such incidents, the FDA is asking all manufacturers of prescription drugs containing acetaminophen to limit its amount to 325 milligrams per tablet or capsule. The ingredient is often used in combination with narcotics such as codeine (Tylenol with Codeine), oxycodone (Percocet), and hydrocodone (Vicodin), a class of painkillers that are frequently misused due to their ability to produce euphoria.

A list of other prescription drugs containing acetaminophen is available here.

Acetaminophen is also used in an array of over-the-counter drugs, some of which carry extremely high amounts of it: Tylenol Arthritis Pain (650mg), Tylenol 8 Hour Muscle Aches and Pain (650mg), Extra Strength Tylenol (500mg). However, OTC pain and fever medications that contain the substance already carry warnings, and are further required to change the dosage labeling to alert consumers about the potential for serious safety risks, including liver injury.

Boxed warnings are the FDA's strongest warnings for prescription drug products, reserved for calling attention to serious or life-threatening risks. Until now, prescription medicines that contain acetaminophen were not explicitly required to feature such warnings.

By comparison, Regular Strength Tylenol has 325mg of acetaminophen in each tablet. Regulators have emphasized that single-ingredient and combination products that contain 325mg of acetaminophen or less per dosage unit are effective for treating pain.

To reduce the risk of adverse effects from acetaminophen, the FDA is cautioning consumers that the maximum daily dose of acetaminophen is 4,000mg (4 grams). The agency is also warning users against trying to calculate the total amount of acetaminophen they take each day, and instead discuss their drug regimen with a health care professional.

Increase your money and finance knowledge from home

What is Inflation?

Why do prices go up?

View Course »

Advice for Recent College Grads

Prepare yourself for the "real world".

View Course »

Add a Comment

*0 / 3000 Character Maximum